North Dakota, 2016

Hail in North Dakota, July 23, 2016

July 23, 2016 · NWS BIS · 2 events in 2 counties and zones

Thunderstorms developed in the early morning over western and central North Dakota ahead of an approaching cold front. One storm produced a funnel cloud over Sheridan County, while another produced one inch diameter hail in Kidder County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed in the early morning over western and central North Dakota ahead of an approaching cold front. One storm produced a funnel cloud over Sheridan County, while another produced one inch diameter hail in Kidder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 23, 5:07 AM CST, 23 minutes earlier.

Area forecast discussion, Jul 23, 5:07 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
607 AM CDT SAT JUL 23 2016

.UPDATE...
Issued at 607 AM CDT Sat Jul 23 2016

Convection is slowly intensifying across central ND as of 11 UTC.
HRRR and HRRR-experimental simulations have generally suggested an
uptick in intensity to the thunderstorm activity through 15 UTC,
and their updraft helicity signatures have at times signaled some
risk of organized, severe storms. However, there's been little in
the way of run-to-run continuity in those simulations, which in
turn lowers our confidence in the specifics of storm evolution
through the morning. Suffice to say that the MUCAPE-shear setting
is favorable for a few severe storms, along with heavy rainfall.

All we did with this update was refresh hourly fields through the
late afternoon using a consensus of recent short-range guidance.
We will leave the flash flood watch in tact with this cycle, but
parts of it may be cancelled with the next update.

&&

.SHORT TERM...(Today and tonight)
Issued at 250 AM CDT Sat Jul 23 2016

Main highlight today is the ongoing showers and thunderstorms across
portions of western and central North Dakota. Tied to this is a
flood watch for central ND which remains in effect through early
afternoon.

The latest water vapor imagery shows the upper level low circulating
over southeast Alberta with an associated cold front now into
eastern Montana. Much drier air behind the front with dewpoints in
the 40s. This front will be into western ND around 12z Saturday,
then shifting into central ND by 18z. Still expect periodic
showers and thunderstorms ahead of the cold front. Some storms
will contain very heavy downpours. The drier air in Montana will
spill into western ND this afternoon.

Severe thunderstorms possible across the James River Valley today
as noted by SPC day one outlook. With the cold front not pushing
through until 21z-00z, the greatest cape axis and shear will
reside here for possible severe thunderstorms.

Farther west, expect drier but windy conditions with increasing
sunshine. Tranquil weather tonight with a clear sky expected. Lows
will mainly be in the 50s.

.LONG TERM...(Sunday through Friday)
Issued at 250 AM CDT Sat Jul 23 2016

Shortwave ridging temporarily dominates Sunday and most of Monday
resulting in dry and warmer weather. Monday afternoon, the threat
for showers and thunderstorms returns in southwest ND then expands
into central ND Monday night. Tuesday through Friday expect near
daily chances for showers and thunderstorms as a unsettled west to
northwest flow takes control. The GFS and ECMWF in good agreement
with precipitation chances exiting from west to east Friday,
followed by a dry Saturday. Highs for the week will begin warm
with 80s to lower 90s, followed by a gradual cooling trend
Wednesday through Friday. During this time highs will range from
the 70s north to around 80 south.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 607 AM CDT Sat Jul 23 2016

A cold front will move into the western terminals of KISN/KDIK
between 12z-15z Saturday, then into the central terminals of
KMOT/KBIS. KJMS will have the front push through around 20z-21z.
Scattered showers and thunderstorms can be expected until the front
passes through. Gusty west-northwest winds of 20kt to 30kt behind
the front. Vfr cigs/vsbys expected outside of any thunderstorms
activity, while brief periods of mvfr/ifr expected with the stronger
storms.

&&

.BIS Watches/Warnings/Advisories...
Flash Flood Watch until 1 PM CDT /noon MDT/ this afternoon for
NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051.

&&

UPDATE...CJS
SHORT TERM...KS
LONG TERM...KS
AVIATION...KS
Hazardous weather outlook, Jul 23, 5:24 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
624 AM CDT SAT JUL 23 2016

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-241130-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
624 AM CDT SAT JUL 23 2016 /524 AM MDT SAT JUL 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR IN THE MORNING THEN
TAPER OFF FROM WEST TO EAST THIS AFTERNOON. A FEW STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL EARLY AFTERNOON. SOME
THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL. SEE
WWWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS CAN BE EXPECTED MONDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

NDZ001-009-017-018-031>033-040-041-043-044-241130-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
624 AM CDT SAT JUL 23 2016 /524 AM MDT SAT JUL 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS CAN BE EXPECTED MONDAY AFTERNOON THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CJS/KS

In the hours before

Special weather statement, Jul 23, 1:51 AM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
251 AM CDT SAT JUL 23 2016

NDZ010-011-021-230900-
MOUNTRAIL-WARD-MCLEAN-
INCLUDING THE CITIES OF...NEW TOWN...MINOT...GARRISON
251 AM CDT SAT JUL 23 2016

...A PERIOD OF GUSTY WINDS EARLY THIS MORNING...

WIND GUSTS TO AROUND 40 MPH ARE EXPECTED OVER PARTS OF NORTH
CENTRAL NORTH DAKOTA THROUGH ABOUT 4 AM CDT. THIS INCLUDES THE
MINOT...BERTHOLD...STANLEY...AND MAX AREAS. SOME LOCATIONS MAY
EXPERIENCE THE WINDS FAR AWAY FROM ANY SHOWERS OR THUNDERSTORMS.

BE SURE TO SECURE ANY LOOSE OUTDOOR OBJECTS.

CJS
Special weather statement, Jul 23, 5:09 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
609 AM CDT SAT JUL 23 2016

NDZ035-036-231145-
KIDDER ND-BURLEIGH ND-
609 AM CDT SAT JUL 23 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KIDDER AND EASTERN
BURLEIGH COUNTIES UNTIL 645 AM CDT...

AT 609 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STERLING...OR 19 MILES WEST OF STEELE...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WING...STERLING...TUTTLE...ROBINSON...DRISCOLL...MCKENZIE AND ARENA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4681 10052 4733 10028 4720 9961 4670 10028
TIME...MOT...LOC 1109Z 213DEG 26KT 4685 10033

CJS
Special weather statement, Jul 23, 5:16 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
616 AM CDT SAT JUL 23 2016

NDZ010>012-019-021-231200-
MCHENRY ND-WARD ND-MOUNTRAIL ND-MERCER ND-MCLEAN ND-
616 AM CDT SAT JUL 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCLEAN...NORTHERN
MERCER...SOUTHEASTERN MOUNTRAIL...SOUTHWESTERN MCHENRY AND WARD
COUNTIES UNTIL 700 AM CDT...

AT 615 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MINOT TO 6 MILES SOUTH OF MAKOTI TO 4
MILES SOUTH OF INDIAN HILLS RECREATION AREA. MOVEMENT WAS EAST AT 20
MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. PEA SIZE
HAIL IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MINOT...GARRISON...MINOT AIR FORCE BASE...VELVA...BURLINGTON...
SURREY...UNDERWOOD...TURTLE LAKE...BERTHOLD...SAWYER...MAX...
GRANVILLE...RIVERDALE...DES LACS...PLAZA...MAKOTI...PICK CITY...
FOXHOLM...DEERING AND MERCER.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4840 10058 4741 10072 4740 10158 4747 10221
      4788 10211 4842 10184
TIME...MOT...LOC 1115Z 270DEG 16KT 4821 10133 4787 10185 4754 10209

CJS

The radar

The Minot AFB radar (KMBX), 81 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Sheridan

When
July 23, 5:30 AM CST to 5:35 AM CST
Where
Sheridan County, 5.94 mi WSW of Martin
Reported by
Trained Spotter
Coordinates
47.800, -100.240

Hail, Kidder

When
July 23, 8:12 AM CST to 8:15 AM CST
Where
Kidder County, 4.25 mi SSE of Steele Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.790, -99.960

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652230, 652231.